The promise of breakthrough drugs such as liraglutide and semaglutide to help people lose weight has been the subject of extensive media coverage in recent months, with Wegovy the latest such jab to be approved for use on the NHS for certain groups of people with obesity – although it has yet to become available.
With such drugs also available through online pharmacies by private prescription, a growing number of people have tried the jabs – including Ozempic, a medication that contains semaglutide, the same drug as Wegovy. While Ozempic is licensed for type 2 diabetes, its use in weight loss is off-label – or unapproved by regulators.
While experts have noted the jabs are exciting – not least as many people find it difficult to keep weight off through diet and exercise – there have also been concerns. There is the worry that lost weight may be regained when the jabs are stopped and that the drugs do not tackle the root cause of obesity. Those using the jabs have also cited problems, including a complete loss of appetite.
Almost 100 people responded to a Guardian callout to share their views. Many said they had turned to online prescriptions to access the drugs.
Their experiences ranged from significant, sustained weight loss, renewed energy and a zest for exercise, and fewer thoughts about food, to a reduction in weight that reversed once the jabs stopped. There were also reports of side-effects including extended periods of nausea, reflux and diarrhoea as well as concerns over the costs of private prescriptions and lack of support for those buying the drugs online.
Here, four people share their experiences of weight-loss jabs.
‘In short, it ruined my life’
For Rachel*, a 26-year-old living in London, weekly injections with Ozempic had a profound effect.
“In short, it ruined my life,” she says. “I would wake up every day feeling sick, and would often vomit first thing as soon as I woke up.”
Rachel, who had a body mass index of about 37, bought the drug through an online pharmacy. “I did reach out to my GP, and he said ‘you’re dreaming’ basically, to get it on the NHS,” she says.
She quickly encountered problems. “The injections themselves were incredibly painful,” she says, adding that a representative from the online pharmacy took three weeks to reply to her concerns.
Rachel also experienced bad bruising and fatigue. “The next few days after a dose I would have such an intense level of exhaustion that I could barely get out of bed.”
But Rachel says her desperation to lose weight meant she continued with the jabs.
“I think a part of me felt like I deserved to feel so awful as a punishment for my weight.”
However, Ozempic did not help her shed pounds. “All it did is make me throw my guts up but had zero effect on my appetite. In fact, food was the only thing that would settle the nausea so I ended up eating more than normal.”
After five months Rachel quit Ozempic.
“Now I’m out of the haze of it, the idea of physically puncturing myself with a needle every single week to inject a medical grade liquid whose side-effects can be life altering just to lose weight is the textbook definition of dysfunction,” she says.
“As a person who has struggled with their weight their entire life I think sometimes you start to feel like you would give literally anything, and there’s nothing worse in the world than feeling like you hate your body. But I know for a fact now there is, and it’s feeling sick every day.”
Rachel says she now uses the money she would have spent on a therapist instead.
“I think that is ultimately the way to treat it [being overweight] – it’s an issue of the mind more than it is the body and no amount of appetite suppressants can heal you like a therapist can because therapy doesn’t stop after you stop taking it. It’s gonna change your life really.”
‘I spent many years chained to unhelpful yo-yo dieting’
Taking Saxenda, a weight-loss drug containing liraglutide that is delivered by injection, has changed Anne’s life. The 49-year-old from Merseyside has struggled with her weight for decades and describes dealing with a complex and difficult relationship with food, dieting and her mental health.
“Food has been intrinsically linked with feelings and I have spent many years chained to unhelpful yo-yo dieting with limited long-term success,” says Anne, who works for a local authority. “Over the years I’ve had counselling and hypnotherapy. I’ve made improvements, but never succeeded in losing and keeping weight off – I gain weight very easily [even though] I’m active. My repeated failure over the years has led to depression, low self-esteem and obsession with food.”
After her GP refused to prescribe semaglutide, Anne got a private prescription for Saxenda via Boots Online and started taking the drug in April 2022. She says she used it for six months and lost about three stone in that time.
“It is the happiest I have ever been. This has got me to a healthy weight and I’ve maintained healthy eating and lower calories. If I could get it on the NHS, or a lot cheaper, I would take it every day,” she says, explaining that she spent about £1,000 on the injections last year. “It’s very expensive and I make sacrifices to pay for it but my quality of life is much improved. I have accepted that maybe I will have to fund a few months every year to maintain my weight loss and happiness.”
In subsequent months after stopping the drug, she gained half a stone, and has recently started doing a “top up” course while trying to keep her dose low. But she is also trying to tackle the root causes behind her weight gain and patterns behind overeating. “I’m trying to work on other issues. I always thought the problem was weight, but the problem is actually anxiety,” she says.
‘The side-effects make my life a bit miserable’
For Andy, 50, the side-effects from his weekly Ozempic injection for diabetes have been brutal. He is often woken in the night by feeling sick, and suffers from regular nausea, violent belching, stomach aches and diarrhoea.
Andy, who lives in Somerset and is not working due to disability, explains that his diabetic nurse lowered the dose after he explained about the side-effects. He has been taking the drug for six months. “They said side-effects will go away after a while. It’s not as bad as it was six months ago but still makes my life a bit miserable – every day I’m feeling some kind of stomach problem.
“The stats they give you about your blood sugars and things like that, they’ve all gone down. So it’s doing me some good but I just feel lousy whilst I’m having to take it.”
He has lost about a stone so far, though weight loss was not the reason he was prescribed the drug. “If it’s something that keeps weight off permanently that’s fine, but my fear is when they tell me to come off it, the weight will just go back on,” he says.
Andy also says the drug has lessened his enjoyment of food. “You lose your appetite and taste for it. I’ve always quite enjoyed eating, it’s probably why I’m overweight. With cooking for myself – when the eating experience isn’t very pleasant, you lose interest in it.”
‘I realised how much food had been tormenting me’
But for Louisa*, 33, the experience of taking semaglutide has been liberating. Weight gain “has always been a problem” for the 33-year-old London-based finance worker, who also suffers from polycystic ovary syndrome.
“I’ve always struggled with cravings and having a big appetite,” she says. “Despite my best efforts, I have gained 20kg over five years.”
She began treatment in January 2021 after seeing a private endocrinologist. While she experienced some side-effects, such as nausea and stomach issues, she was able to counteract this by taking omeprazole, an indigestion treatment, with the injection.
Louisa says she lost 18kg within 15 months. “What’s incredible is that there was no struggle. Magically almost, my appetite was curbed and my cravings, gone. Only then I realised how much food had been tormenting me,” she says. “Now I can just have a cookie and feel satisfied without any fear I would devour the whole pack.”
It has made her realise how much time and energy she had spent fretting about her weight. “I feel like I wasted so much of my youth worrying about my weight, instead of pursuing other endeavours. So much self-discipline and willpower that I could have put into pursuing my dreams went into taming my cravings and punishing my body.
“It’s a shame to see Ozempic being reduced as yet another craze. I understand why people are cautious but people are forgetting that every medication has side-effects and pros and cons. There’s also an element of people thinking you need to lose weight ‘the right way’, but so many people spend years [trying to lose weight] and so many things in modern society make it really hard to lose and maintain weight.”
* Some names have been changed.